Evidence of altered cardiac electrophysiology following prolonged androgenic anabolic steroid use.

2.50
Hdl Handle:
http://hdl.handle.net/10547/223812
Title:
Evidence of altered cardiac electrophysiology following prolonged androgenic anabolic steroid use.
Authors:
Sculthorpe, Nicholas ( 0000-0001-8235-8580 ) ; Grace, Fergal; Jones, Peter; Davies, Bruce
Abstract:
The non-therapeutic use of androgenic anabolic steroids (AAS) is associated with sudden cardiac death. Despite this, there is no proposed mechanism by which this may occur. Signal-averaged ECG (SAECG) allows the assessment of cardiac electrical stability, reductions of which are a known risk factor for cardiac arrhythmias. The aim of the present study was to examine cardiac electrical stability using SAECG in a group (n = 15) of long-term AAS users (AAS use 21.3 ± 3.1 years) compared with a group (n = 15) of age-matched weight lifters (WL) and age-matched sedentary controls [C (n = 15)]. AS, WL and C underwent SAECG analysis at rest and following an acute bout of exercise to volitional exhaustion. SAECGs were analyzed using a 40 Hz filter and were averaged over 200 beats. Results indicate a non-significant trend for increased incidence of abnormal SAECG measures at rest in AS (P = 0.55). However, AS demonstrated a significantly higher incidence of abnormalities of SAECG following exercise than C or WL (P < 0.05). In conclusion, the higher incidence of abnormal SAECG measurements immediately post-exercise in the AAS group places them at a greater risk of sudden death. The present study provides a strong contraindication to the use of AAS.
Affiliation:
University of Bedfordshire
Citation:
Sculthorpe, N., Grace, F., Jones P., and Davies, B. (2010) 'Evidence of altered cardiac electrophysiology following prolonged androgenic anabolic steroid use', Cardiovascular toxicology, 10(4) pp. 239-43.
Journal:
Cardiovascular toxicology
Issue Date:
Dec-2010
URI:
http://hdl.handle.net/10547/223812
DOI:
10.1007/s12012-010-9090-y
PubMed ID:
21038102
Type:
Article
Language:
en
ISSN:
1559-0259
Appears in Collections:
Muscle Cellular and Molecular Physiology

Full metadata record

DC FieldValue Language
dc.contributor.authorSculthorpe, Nicholasen_GB
dc.contributor.authorGrace, Fergalen_GB
dc.contributor.authorJones, Peteren_GB
dc.contributor.authorDavies, Bruceen_GB
dc.date.accessioned2012-05-15T12:14:06Z-
dc.date.available2012-05-15T12:14:06Z-
dc.date.issued2010-12-
dc.identifier.citationSculthorpe, N., Grace, F., Jones P., and Davies, B. (2010) 'Evidence of altered cardiac electrophysiology following prolonged androgenic anabolic steroid use', Cardiovascular toxicology, 10(4) pp. 239-43.en_GB
dc.identifier.issn1559-0259-
dc.identifier.pmid21038102-
dc.identifier.doi10.1007/s12012-010-9090-y-
dc.identifier.urihttp://hdl.handle.net/10547/223812-
dc.description.abstractThe non-therapeutic use of androgenic anabolic steroids (AAS) is associated with sudden cardiac death. Despite this, there is no proposed mechanism by which this may occur. Signal-averaged ECG (SAECG) allows the assessment of cardiac electrical stability, reductions of which are a known risk factor for cardiac arrhythmias. The aim of the present study was to examine cardiac electrical stability using SAECG in a group (n = 15) of long-term AAS users (AAS use 21.3 ± 3.1 years) compared with a group (n = 15) of age-matched weight lifters (WL) and age-matched sedentary controls [C (n = 15)]. AS, WL and C underwent SAECG analysis at rest and following an acute bout of exercise to volitional exhaustion. SAECGs were analyzed using a 40 Hz filter and were averaged over 200 beats. Results indicate a non-significant trend for increased incidence of abnormal SAECG measures at rest in AS (P = 0.55). However, AS demonstrated a significantly higher incidence of abnormalities of SAECG following exercise than C or WL (P < 0.05). In conclusion, the higher incidence of abnormal SAECG measurements immediately post-exercise in the AAS group places them at a greater risk of sudden death. The present study provides a strong contraindication to the use of AAS.en_GB
dc.language.isoenen
dc.rightsArchived with thanks to Cardiovascular toxicologyen_GB
dc.subjectB220 Toxicologyen_GB
dc.subjectB120 Physiologyen_GB
dc.subjectcardiacen_GB
dc.subjectandrogenic anabolic steroidsen_GB
dc.subject.meshAdult-
dc.subject.meshAnabolic Agents-
dc.subject.meshAndrogens-
dc.subject.meshArrhythmias, Cardiac-
dc.subject.meshCase-Control Studies-
dc.subject.meshElectrocardiography-
dc.subject.meshHeart Conduction System-
dc.subject.meshHumans-
dc.subject.meshMale-
dc.subject.meshMiddle Aged-
dc.subject.meshPhysical Exertion-
dc.subject.meshSignal Processing, Computer-Assisted-
dc.subject.meshSteroids-
dc.subject.meshWeight Lifting-
dc.titleEvidence of altered cardiac electrophysiology following prolonged androgenic anabolic steroid use.en
dc.typeArticleen
dc.contributor.departmentUniversity of Bedfordshireen_GB
dc.identifier.journalCardiovascular toxicologyen_GB

Related articles on PubMed

This item is licensed under a Creative Commons License
Creative Commons
All Items in UOBREP are protected by copyright, with all rights reserved, unless otherwise indicated.